Michigan, 2015

Heavy Snow in Michigan, March 31, 2015

March 31, 2015 · NWS DTX · 3 events in 3 counties and zones

An intense west to east aligned snow band set up across Tuscola, Lapeer, and Sanilac counties, with 4 to 8 inches falling in 6 hours or less. Snowfall accumulations quickly tapered off farther south and north.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An intense west to east aligned snow band set up across Tuscola, Lapeer, and Sanilac counties, with 4 to 8 inches falling in 6 hours or less. Snowfall accumulations quickly tapered off farther south and north. |Here are some of the higher snowfall amounts:|Caro 8 inches.|Sandusky 6 inches.|Lapeer 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 30, 10:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 30, 10:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1158 PM EDT MON MAR 30 2015

.AVIATION...

LEAD BAND OF -RA WITHIN ISENTROPIC LIFT IN ADVANCE OF SHORTWAVE WILL
WORK INTO TERMINALS AS THE FORECAST BEGINS. CIGS WILL DROP TO MVFR
WITH TIME AND THEN IFR AS THE SHORTWAVE CROSSES THE AREA AND FGEN
FORCING INCREASES. WITHIN THE STRONG FORCING...FNT AND PTK...PRECIP
WILL MOST LIKELY CHANGE TO SNOW WITH A FEW INCHES OF ACCUMULATION
POSSIBLE. THE I 94 TERMINALS WILL MOST LIKELY REMAIN LARGELY RAIN
WITH JUST SOME SNOWFLAKES MIXED IN LATE TONIGHT. THIS SYSTEM WILL
CONTINUE QUICKLY TO THE EAST WITH IMPROVING CONDITIONS ON TUESDAY AS
VFR CIGS RETURN BY MIDDAY TO EARLY AFTERNOON.

FOR DTW...FGEN WILL BRING RAIN TO THE TERMINAL BY 06Z WITH PRECIP
PERSISTING OVERNIGHT AS CIGS DROP TO MVFR AND EVENTUALLY IFR AT
TIMES. WHILE A FEW SNOWFLAKES MAY MIX WITH THE RAIN...EXPECT RAIN
PRIMARILY WITH LITTLE TO NO ACCUMULATION.

//DTW THRESHOLD PROBABILITIES...

* HIGH FOR CEILING AOB 5000 FEET OVERNIGHT AND TUESDAY MORNING.

* LOW CONFIDENCE IN BRIEF PERIOD OF RAIN-SNOW MIX AS PTYPE 09-12Z.

&&

.PREV DISCUSSION...ISSUED 1005 PM EDT MON MAR 30 2015

UPDATE...

VERY INTERESTING FORECAST SETTING UP FOR THE OVERNIGHT HOURS AS A
SMALL BUT VIGOROUS SHORTWAVE SHEARS THROUGH THE AREA ALONG THE FAR
SOUTHERN EDGE OF POLAR UPPER LOW POSITIONED OVER/EAST OF HUDSON
BAY. WITH THE UPPER LOW SO FAR NORTH...THE AREA WILL REMAIN ON THE
EDGE OF A RAIN VERSUS SNOW SCENARIO...MAKING SNOW ACCUMULATION
FORECASTS RATHER ELUSIVE OVERNIGHT.

SEVERAL FACTORS SUPPORT ENOUGH COOLING TO CHANGE A FAIR AMOUNT OF
THIS PRECIPITATION TO SNOW OVERNIGHT. FIRST...THE SYSTEM WILL MOVE
THROUGH THE REGION DURING THE DIURNAL TEMPERATURE MINIMUM. IN
FACT...TEMPERATURES OVER THE THUMB THIS EVENING ARE ALREADY AOB
FREEZING...WITH TEMPERATURES FURTHER SOUTH WHERE BEST PRECIPITATION
BANDING IS EXPECTED NOW AROUND 40F.

THE COOLING PROCESS WILL BE AIDED BY EVAPORATIONAL COOLING AS THE
LEAD BAND OF PRECIPITATION WITHIN A BAND OF ISENTROPIC LIFT FALLS
INTO A RATHER DRY LAYER OF AIR FROM H85 TO THE SURFACE AND ALSO
FROM A GENERAL AREA OF DYNAMIC LIFT FROM THE SYSTEM ITSELF THAT
WILL COOL THE ENTIRE COLUMN OVER THE AREA WITH TIME SLIGHT DURING
THE OVERNIGHT. THIS SHOULD BE NOTICEABLE GIVEN PRECIPITATION
RATES OF NEAR ONE-TENTH INCH AN HOUR FOR 3 OR 4 HOURS.

WITH SHORT TERM MODELS PINPOINTING A BAND OF ONE THIRD/ONE HALF
AN INCH OF QPF FOCUSING GENERALLY BETWEEN I 69 AND I 94...THE
FINAL QUESTION WILL BE WHICH LOCATIONS WILL SEE THAT FINAL 1000
FEET OF THE ATMOSPHERE COOL ENOUGH TO SUPPORT ACCUMULATING SNOW.
THE GENERAL TERRAIN OVER THE AREA SUPPORTS AREAS ACROSS NORTHERN
OAKLAND COUNTY BACK TOWARDS WEST/NORTHWEST ALONG THE M-59 AND I-69
CORRIDOR FROM LAPEER/FLINT WEST. THIS IS A VERY COMMON DELINEATIONTHIS
LATE IN THE SEASON FOR THE AREA.

SO...ADJUSTING QPF TOTALS/POSITIONING SLIGHTLY BASED ON SHORT TERM
TRENDS THIS EVENING AND REFINING THE MOST LIKELY CORRIDOR FOR A
NOTABLE PERIOD OF SNOWFALL WITH SNOW TO LIQUID RATIOS APPROACHING
10:1...HAVE NARROWED A 2 TO 3 INCH AREA OF SNOWFALL FROM AROUND
HOWELL...OWOSSO AREA INTO NORTHERN OAKLAND COUNTY.

AMOUNTS SHOULD TAPER OFF TO A TRACE OR LESS SOUTH OF I-94 WHERE
THE BOUNDARY LAYER WILL BE JUST A BIT TOO MILD FOR SIGNIFICANT
SNOW ACCUMULATION. TO THE NORTH...TEMPERATURES WILL BE COLD ENOUGH
IN THE BOUNDARY LAYER...BUT THE NORTHERN EDGE OF THE HEAVIEST
PRECIPITATION BAND WILL LIKELY BYPASS THE NORTHERN SAGINAW VALLEY
AND THUMB WITH AMOUNTS FORECAST TO TAPER FROM 1 OR 2 INCHES JUST
NORTH OF I-69 TO PERHAPS A DUSTING ALONG THE FAR NORTHERN FRINGE
OF THE CWA.

PREV DISCUSSION...ISSUED 359 PM EDT MON MAR 30 2015

SHORT TERM...TONIGHT

EXPANDING RADAR ECHOES OVER WISCONSIN AT PRESS TIME INDICATE THAT
285K-295K ISENTROPIC ASCENT HAS BEGUN TO STRENGTHEN IN ADVANCE OF
THE COMPACT WAVE OVER NORTHERN MINNESOTA THIS AFTERNOON. THIS ASCENT
WILL INCREASE CONSIDERABLY AS THE EVENING WEARS ON AND RELEASE OF
BAROCLINIC INSTABILITY DUE TO THE RESIDENT POLAR FRONT GETS
UNDERWAY. THE FAST FORWARD SPEED OF THE CLIPPER AND AND A DEVELOPING
50KT LOW-LEVEL JET WILL PRODUCE MODERATE TO STRONG 925MB-850MB FGEN
ALONG THE LEAD EDGE OF THE THETA-E RIDGE. CONSENSUS HAS INCREASED
CONSIDERABLY WITH REGARD TO BOTH THE LOW TRACK AND MODELED LOCATION
OF HIGHEST QPF ASSOCIATED WITH ACTIVE FGEN ON THE ELEVATED FRONTAL
SLOPE. RAP/WRF-NMM REMAIN OUTLIERS TO THE SOUTH WHILE THE
ECMWF/GFS/NAM/WRF-ARW AND 4KM SPC (NMM CORE) RUN COMPRISE THE
TIGHTLY PACKED CONSENSUS UPON WHICH THE OFFICIAL FORECAST IS BASED.

CROSS-SECTION ANALYSIS REVEALS THAT ASCENT UP THE FRONTAL SLOPE WILL
ENCOUNTER VERY LOW STATIC STABILITY WITH POCKETS OF EMBEDDED
CONVECTIVE INSTABILITY OVER THE CENTRAL/SOUTHERN CWA. THERMODYNAMIC
PROFILES REMAIN VERY MARGINAL, BUT WET-BULB EFFECTS COMBINED WITH
STRONG ASCENT THAT IS UNLIKELY TO BE FULLY CAPTURED AT THE NWP SCALE
SUGGEST A HIGH LIKELIHOOD FOR THE COLUMN TO COOL ENOUGH FOR A BURST
OF MODERATE TO HEAVY SNOW CENTERED ON THE 4-10Z TIME FRAME. AS THE
SURFACE LOW TRACKS JUST SOUTH OF THE OHIO BORDER BETWEEN 06-12Z,
FORCING WILL BECOME INCREASINGLY DOMINATED BY OUTSTANDING DEEP
LAYER DEFORMATION THAT MAY ULTIMATELY BE SUFFICIENT TO SUSTAIN
APPRECIABLE PRECIP RATES WITHIN A NARROW BAND THROUGH 12Z.

THE AFOREMENTIONED MODELS ARE REASONABLE IN THEIR QPF DEPICTIONS
GIVEN THE LOCATION OF LOWEST STATIC STABILITY NOTED IN CROSS-
SECTIONS, AND THEY HAVE HONED IN ON AN OWOSSO-HOWELL-DETROIT LINE
WHERE FORECAST QPF IS AROUND 0.35". THE NAM IS QUALITATIVELY PART OF
THE CONSENSUS, THOUGH IT IS SUFFERING FROM TYPICAL OVERZEALOUS
CONVECTIVE OUTPUT. ELEVATED WARM ADVECTION WILL INHIBIT ANY
CHANGEOVER TO SNOW SOUTH OF ABOUT I-96, BUT WET-BULBING AND STRONG
LIFT SHOULD PRODUCE A BAND OF 1-2, PERHAPS LOCALLY 3", ALONG THE
NORTHERN PERIPHERY OF THE STRONGEST FORCING. AT THIS TIME, EXPECTING
AN ACCUMULATION OF WET SNOW ALONG AN MBS-FNT-PTK-CLINTON TOWNSHIP
LINE, OR ROUGHLY BISECTING THE CWA FROM NW TO SE. CAN CERTAINLY
ENVISION A SCENARIO IN WHICH 1"/RATES DEVELOP FOR JUST AN HOUR OR
TWO BEFORE DIMINISHING OR EVEN CHANGING BACK OVER TO A LIGHT RAIN.
SUCH A SCENARIO WOULD BE MOST LIKELY TO UNFOLD DURING PEAK
FORCING...AROUND 09Z.

LONG TERM...

LOOKS LIKE THERE WILL BE A SHORT PERIOD OF POST WAVE SUBSIDENCE LATE
TOMORROW MORNING/EARLY TOMORROW AFTERNOON...BEFORE YET ANOTHER UPPER
WAVE STREAKS SOUTHEAST THROUGH LOWER MICHIGAN. 500 MB COLD POOL OF
-32 C PROGGED TO MOVE THROUGH THE STRAIGHTS TOWARD EARLY EVENING.
ENOUGH SUNSHINE EXPECTED TO BOOST MAXES INTO THE 40S...COOLER OVER
NORTHERN THUMB REGION WITH THE NORTHEAST FLOW OFF LAKE HURON.

QUESTION MARK IS WHETHER THE LOW LEVELS WILL HAVE DRIED OUT ENOUGH
TO PREVENT A SENSIBLE WEATHER RESPONSE OVER SOUTHEAST MICHIGAN.
SEEMS LIKE SLIGHT CHANCE POPS ARE WARRANTED AS THERE IS SOME
SEMBLANCE OF A WEAK SURFACE/LOW LEVEL REFLECTION/CIRCULATION SHOWING
UP TUESDAY EVENING...PER 12Z GFS/GEM/NAM...WITH TRAILING INVERTED
SURFACE TROUGH OVERNIGHT.  MUCH LIKE TONIGHT...THERMAL PROFILES WILL
BE MARGINAL...HOVERING AROUND ZERO C IN A DEEP LAYER...TEETERING ON
RAIN/SNOW LINE. 12Z EURO REMAINS ADAMANT THERE WILL BE NO MEASURABLE
QPF.

PRONOUNCED UPPER LEVEL RIDGE BUILDING INTO THE GREAT LAKES REGION
WEDNESDAY-THURSDAY WILL PROMOTE A BIG WARMUP. HOWEVER...WARM FRONT
WILL LIKELY STRUGGLE TO LIFT NORTH OF SOUTHEAST MICHIGAN DURING THE
DAYTIME HOURS AS SURFACE WINDS REMAIN BACKED OUT OF THE
SOUTHEAST...MAINTAINING COOLER INFLUENCE OFF LAKE ERIE/ST CLAIR IN
PLAY. STILL...925 MB TEMPS OF 2 TO 5 C SUGGESTS MAXES AROUND
50/LOWER 50S (COOLER THUMB REGION).

STRONG LOW LEVEL JET (IN EXCESS OF 50 KNOTS IN THE 925-850 MB LAYER)
WILL PUMP A GOOD DEAL OF WARM AND MOIST (850 MB DEW PTS IN THE HIGH
SINGLE NUMBERS) AS WEAK HEAD INTO THURSDAY. HIGHS ON THURSDAY WILL
BE DEPENDENT ON WHEN THE RAIN SHOWERS ARRIVE AHEAD OF THE COLD
FRONT...WHICH IS EXPECTED TO MOVE THROUGH AROUND OR JUST BEFORE 00Z
FRIDAY. REGARDLESS...MAXES IN EXCESS OF 60 DEGREES APPEARS TO BE A
GOOD BET...BUT THE POTENTIAL TO HIT 70 DEGREES IS THERE WITH
FAVORABLE SOUTHWEST FLOW AND 850 MB TEMPS UP AROUND 10 C.

VERY LOW CONFIDENCE IN THE THURSDAY NIGHT/FRIDAY TIME FRAME WITH 12Z
GFS/GEFS MEAN PORTRAYING THE COLD FRONT CLEANLY CLEARING SE MI WITH
A DRYING TREND...WHILE GEM/ECMWF DEVELOP A CIRCULATION ALONG THE
FRONT WHICH WOULD KEEP PRECIP IN THE FORECAST. MIDDLE ROAD OF
LOW/MID CHANCE POPS IS THE BEST OPTION UNTIL MORE MODEL
AGREEMENT/CONTINUITY CAN BE ESTABLISHED...HIGHEST POPS ACROSS THE
SE. TEMPS RETURN TO NEAR/A BIT BELOW NORMAL FOR THE WEEKEND BENEATH
LONGWAVE TROUGH. MAINLY DRY FOR THE WEEKEND ALTHOUGH 12Z SUITE
DEPICTS A WEAK COLD FRONT SAT/SAT NIGHT WHICH COULD CAUSE SOME LIGHT
PRECIP. WARMER FOR BEGINNING OF NEXT WEEK WITH RISING HEIGHTS AS THE
UPPER TROUGH TRANSLATES EASTWARD.

MARINE...

GALE WARNINGS FOR NORTH HALF OF LAKE HURON WILL BE CANCELED AS GOOD
PUSH OF LOW LEVEL COLD AIR IS OVER...AND OBSERVATIONS SUPPORTS WIND
SPEEDS 30 KNOTS OR LESS. LOW PRESSURE EXPECTED TO TRACK NEAR THE
SOUTHERN MICHIGAN BORDER LATE TONIGHT INTO TOMORROW MORNING.
ALTHOUGH WINDS WILL BE COMING OUT OF THE NORTH IN THE LOWS WAKE
TOMORROW...WIND SPEEDS ARE ONLY EXPECTED TO TOP OUT AROUND 25
KNOTS...AS THERE IS LITTLE ADDITIONAL PUSH OF COLD AIR BEHIND THE
LOW.

HIGH PRESSURE IN PLACE TUESDAY NIGHT AND WEDNESDAY WILL PROVIDE
LIGHT WINDS AND LOW WAVES. SOUTHERLY WINDS WILL INCREASE WEDNESDAY
NIGHT AHEAD OF A COLD FRONT...WHICH IS EXPECTED TO MOVE THROUGH LATE
THURSDAY. WARM PUSH OF AIR AHEAD OF THE COLD FRONT WILL LEAD TO
STABLE PROFILES...WITH WIND SPEEDS LIKELY REMAINING MOSTLY BELOW 25
KNOTS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....DG
UPDATE.......DG
SHORT TERM...JVC
LONG TERM....SF/DT
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 30, 2:55 PM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 PM EDT MON MAR 30 2015

MIZ047>049-053>055-060>063-068>070-310900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
355 PM EDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW WILL DEVELOP DURING LATE THIS EVENING AND
CHANGE TO ALL SNOW OVERNIGHT. A SLUSHY ACCUMULATION OF 1 TO 3 INCHES
IS EXPECTED BY SUNRISE TUESDAY...WITH THE LEAST AMOUNT OCCURING OVER
THE NORTHERN THUMB REGION WHERE LESS THAN AN INCH IS FORECASTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ075-076-082-083-310900-
WASHTENAW-WAYNE-LENAWEE-MONROE-
355 PM EDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
355 PM EDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Tuscola

When
March 31, 12:00 AM EST to 5:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
March 31, 12:00 AM EST to 5:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
March 31, 12:00 AM EST to 5:00 AM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565132, 565133, 565134.